Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 25, 2004, 6:01 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 6:01 PM EDT (22:01 UTC)
- Expired
- May 25, 2004, 6:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
049
WUUS51 KRNK 252201
SVRRNK
VAC121-155-750-252245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT TUE MAY 25 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
RADFORD IN SOUTHWEST VIRGINIA
* UNTIL 645 PM EDT
* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR PARROTT...OR ABOUT OVER POPLAR HILL...AND
MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MC COY AND PARROTT BY 605 PM EDT
WALTON...FAIRLAWN AND PRICES FORK BY 615 PM EDT
MERRIMAC BY 625 PM EDT
CROCKETT SPRINGS BY 645 PM EDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3724 8061 3729 8049 3715 8019 3706 8032
3703 8046 3720 8073
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:00 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, May 25, 3:00 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT TUE MAY 25 2004 .SHORT TERM... WX CONCERN THIS EVENING IS FOR SVR POTENTIAL. AS OF 18 UTC...DEEP CONVECTION WAS FIRING INADV OF UPPER VORT CENTERED NR CVG. THIS UPPER DISTURBANCE IS FCST TO MOVE EAST THIS EVENING WITH TSRA INTENSIFYING PER UNSTABLE AIRMASS OVR THE MID ATLANTIC RGN...SFC BASED LIS NR M8. MAIN CONCERN IS FOR STRONG WIND AND HAIL...BUT SOME THREAT ALSO EXISTS FOR SUPERCELL FORMATION PER INCREASE SHEAR FROM UPPER VORT AND PROXIMITY TO SYNOPTIC FRONT WHICH RUNS FROM NR HLG-DCA. FOR THE GRIDS WILL RAISE POPS ACROSS THE ENTIRE CWA FOR THIS EVENING...ESP THE NWRN PART OF THE FCST AREA WHERE CONFIDENCE FOR PRECIP IS MORE CERTAIN DUE TO THE LATEST RADAR TRENDS. AFTER THE PASSAGE OF THIS DEVELOPING MCS...WILL HAVE TO MONITOR TRENDS FOR NEXT MCS WHICH IS OVER SRN IL. THIS MCS MAY MOVE INTO THE FCST AREA LATER TONIGHT. A HEIGHTENED THREAT OF SHRA/TSRA AND ASSOCIATED SVR POTENTIAL WILL EXIST AGAIN WEDNESDAY AS SYNOPTIC FRONT DRIFTS PROGRESSIVELY CLOSER. SPC DAY 2 HAS ENTIRE FCST AREA HIGHLIGHTED WITH A SLGT RISK. && .LONG TERM... MODELS HAVE BEEN TRENDING WEDNESDAY NIGHT/S COLD FRONTAL PASSAGE TO BECOMING LESS AND LESS OF A PASSAGE TO MORE OF A STALLAGE...ESPECIALLY THE ETA MODEL. SOLUTIONS NOW CONVERGE ON PARKING THE FRONT OVER THE AREA WEDNESDAY NIGHT INTO THURSDAY. THIS SOLUTION IS MORE IN LINE WITH CLIMATOLOGICAL NORMS FOR COLD FRONTS THIS TIME OF YEAR. AS SUCH...PLAN TO INCREASE POPS ON THURSDAY...ESPECIALLY IN THE SOUTH AND GO WITH MORE CLOUD COVER AND LOWER HIGH TEMPERATURES. THE FRONT DOES NOT LOOK TO STAY STALLED LONG AS IT LIFT NORTH THURSDAY NIGHT AS A WARM FRONT. WITH GOOD LOW LEVEL MOISTURE IN PLACE AND WEAK ISENTROPIC LIFT DEVELOPING WILL PUT SMALL CHANCES FOR STATOFORM RAIN WITH EMBEDDED CONVECTION. WARM FRONT CONTINUES TO LIFT NORTH ON FRIDAY AS ANOTHER TROUGH/WEAK COLD FRONT APPROACHES FROM THE WEST. WILL CONTINUE WITH SMALL CHANCE POPS IN ADVANCE OF THIS FEATURE. FRIDAY NIGHT INTO SATURDAY UPPER RIDGING MAY BE STRONG ENOUGH TO PRECLUDE PRECIP. BY LATE SATURDAY NIGHT...ISOLATED CONVECTION MAY FIRE OVER THE HIGHER TERRAIN IN THE WEST AS THE LOW LEVEL FLOW STARTS TO BECOME MORE SOUTHWEST. RIDGE STAYS IN PLACE ON SUNDAY..BUT SOUTHWEST FLOW INCREASES AND GFS IS HINTING AT A SHORTWAVE TROUGH TRYING TO CUT INTO THE RIDGE AROUND OUR LATITUDE. WILL KEEP SMALL POPS SUNDAY WITH BEST CHANCES WEST. RIDGE HOLDS FAST SUNDAY NIGHT...BUT GFS AGAIN HINTS AT A SHORTWAVE TROUGH HEADING INTO THE RIDGE NEAR OUR REGION. WILL KEEP SMALL POPS IN THE WEST SUNDAY NIGHT. PRECIPITATION CHANCES PROGRESSIVELY INCREASE FROM MONDAY ONWARD. GFS/ECMWF ARE REMARKABLY SIMILAR THROUGH DAY SEVEN WITH THE STRENGTHENING OF A CENTRAL U.S. LONGWAVE TROUGH. THIS FEATURE/S ASSOCIATED COLD FRONT CURRENTLY IS PROGGED TO COME THROUGH THE AREA ON TUESDAY...BUT CHANCES ARE IT WILL PROBABLY BE SLOWER THAN THAT GIVEN TYPICAL MODEL BIAS FOR FASTER SYSTEMS. INCREASING LOW LEVEL MOISTURE AND INCREASING LOW LEVEL JET DYNAMICS IN ADVANCE OF THIS FRONT WILL PROBABLY WARRANT LIKELY POPS EVENTUALLY. FOR NOW WILL CONTINUE WITH AS HIGH AS 40 POPS IN THE WEST AS MENTIONED BEFORE TIMING OF THIS FEATURE WILL PROBABLY SLOW WITH TIME. && .EQUIP STATUS... RADAR IS UP AND RUNNING. MAKE SURE YOU ARE RECEIVING OUR IMAGES PROBLEM THIS MORNING WAS TRACED TO A BAD UPS. UNTIL THIS IS FIXED...WE WILL REMAIN ON GENERATOR POWER. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && 11/15
Hazardous weather outlook, May 25, 4:58 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT TUE MAY 25 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-260853- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 458 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 25, 5:16 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL CAMP CREEK 37.48N 81.10W
05/25/2004 1.00 INCH MERCER WV PARK/FOREST SRVC
HAIL DAMAGE TO RECREATIONAL VEHICLES
&&
DOCLocal storm report, May 25, 5:21 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL SPANISHBURG 37.45N 81.12W
05/25/2004 1.25 INCH MERCER WV PUBLIC
&&
DOCLocal storm report, May 25, 5:41 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL ATHENS 37.42N 81.02W
05/25/2004 1.75 INCH MERCER WV PUBLIC
&&
DOCLocal storm report, May 25, 5:47 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL GLEN LYN 37.37N 80.86W
05/25/2004 1.75 INCH GILES VA PUBLIC
0532 PM HAIL ELGOOD 37.40N 80.93W
05/25/2004 1.25 INCH MERCER WV PUBLIC
&&
DOCLocal storm report, May 25, 5:55 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL PEARISBURG 37.32N 80.73W
05/25/2004 1.75 INCH GILES VA PUBLIC
&&
DOCLocal storm report, May 25, 6:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 3 N PEARISBURG 37.36N 80.73W
05/25/2004 1.25 INCH GILES VA PUBLIC
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:11 AM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 25, 2:16 AM EDT | Severe Thunderstorm Warning | RNK | Carroll | 44 min |
| May 25, 2:39 AM EDT | Severe Thunderstorm Warning | RNK | Floyd | 51 min |
| May 25, 3:01 AM EDT | Flash Flood Warning | RNK | Tazewell | 4 hr |
| May 25, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 45 min |
| May 25, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.